Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 15, NWS Amarillo, TX

May 23, 2020Cimarron County, Oklahoma; Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this red flag warning at May 23, 2020, 2:31 AM CDT for Cimarron County, Oklahoma; Dallam County, Hartley County, Texas. It took effect at May 23, 2020, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2020, 2:31 AM CDT (07:31 UTC)
In effect from
May 23, 2020, 1:00 PM CDT
Expired
May 23, 2020, 8:00 PM CDT
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2949 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS84 KAMA 230731
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
231 AM CDT Sat May 23 2020

TXZ011-016-230845-
/O.CAN.KAMA.FW.A.0007.200523T1700Z-200524T0300Z/
Oldham-Deaf Smith-
231 AM CDT Sat May 23 2020

...FIRE WEATHER WATCH IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR THE WESTERN TEXAS AND OKLAHOMA PANHANDLES...

The National Weather Service in Amarillo has cancelled the Fire
Weather Watch.

Fire weather conditions are expected to be elevated with brief
periods of critical in the southwest Texas Panhandle. Recent rains
and fuels are also not as receptive to fire growth as areas in the
northwestern combined Panhandles. 

$$

OKZ001-TXZ001-006-232100-
/O.UPG.KAMA.FW.A.0007.200523T1700Z-200524T0300Z/
/O.NEW.KAMA.FW.W.0015.200523T1800Z-200524T0100Z/
Cimarron-Dallam-Hartley-
231 AM CDT Sat May 23 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
THE FAR NORTHWESTERN TEXAS PANHANDLE AND WESTERN OKLAHOMA 
PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from 1 PM this afternoon to 8 PM CDT this evening. The
Fire Weather Watch is no longer in effect.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam and 
  Hartley.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 8 percent.

* Red Flag Threat Index...3 to 5

* Timing...1 PM to 8 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
1 follow-up statement
983 
WWUS84 KAMA 231945
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
245 PM CDT Sat May 23 2020

OKZ001-TXZ001-006-240100-
/O.CON.KAMA.FW.W.0015.000000T0000Z-200524T0100Z/
Cimarron-Dallam-Hartley-
245 PM CDT Sat May 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES FOR THE FAR
NORTHWESTERN TEXAS PANHANDLE AND WESTERN OKLAHOMA PANHANDLE...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam and 
  Hartley.

* 20 Foot Winds...Southwest 20 to 25 mph with gusts to around 35 
  mph.

* Relative Humidity...As low as 8 percent.

* Red Flag Threat Index...4 to 6.

* Timing...Through 8 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at May 22, 11:10 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 22, 11:10 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1110 PM CDT Fri May 22 2020

.AVIATION...06Z TAF...

VFR conditions expected through the 06Z TAF period for all three
terminals. Winds will be out of the south to southeast mainly 10
kts or less, through about 18Z today. After 18Z winds will pick
up to 20 kts out of the SW with gust up to 30 kts. There will be a
chance for thunderstorms east of a dryline after 18Z, primarily
for the eastern to southeastern third of the combined OK/TX
Panhandles. As of right now it is looking like none of the TAF
sites will be impacted as they will most likely be west of the
dryline.

Hoffeditz

&&

.PREV DISCUSSION... /Issued 605 PM CDT Fri May 22 2020/

AVIATION...
VFR conditions expected through the 00Z TAF period for all three
terminals. Winds will be out of the south mainly 10 kts or less
through about 18Z. After 18Z winds will pick up to 20 kts out of
the SW with gust up to 30 kts. There will be a chance for
thunderstorms east of a dryline after 18Z. However, as of right
now it is looking like none of the TAF sites will be impacted as
they will most likely be west of the dryline.

Hoffeditz

PREV DISCUSSION... /Issued 217 PM CDT Fri May 22 2020/

SHORT TERM...Tonight through Saturday night

Closed upper low and upper trough over the Great Basin region and
the southwestern states tonight through Saturday night will be a
trigger for convection by late Saturday afternoon into Saturday
evening as perturbations track northeastward towards the forecast
area on southwesterly flow aloft.

In addition, surface low and sharpening dryline over eastern
Colorado southward across eastern New Mexico with a frontal
boundary from eastern New Mexico across the Texas South Plains and
eastward near the Red River Valley tonight through Saturday will
also be a focus for convection late Saturday afternoon and
evening. The frontal boundary is forecast to lift northward
Saturday as a warm front back into the Texas Panhandle as a
surface low and the dryline track slowly eastward over
southeastern Colorado into the western portions of the forecast
area by late Saturday afternoon. Convection likely to become
severe generally along and east of the dryline or roughly along
and east of a Guymon to Amarillo line. Convection likely to
weaken by 06Z Sunday or so as the dryline retreats back to the
west overnight Saturday night.

Schneider

FIRE WEATHER...Saturday

Elevated to critical fire weather conditions are expected Saturday
mainly across the western and central Oklahoma Panhandle and the
western and portions of the central Texas Panhandle or generally
along and west and north of a Guymon to Hereford line. Max RFTIs
are forecast to be around 2 to 5 across this area along with
minimum afternoon relative humidity values of near 8 to 15 percent
and 20 foot wind speeds of 20 to 25 mph with higher gusts from
the southwest. Plan on issuing a Fire Weather Watch for Saturday
for mainly the western portions of the Panhandles.

Schneider

LONG TERM (Sunday through Thursday)...

The long term can be described as an active pattern with multiple
chances of showers and/or thunderstorms, some of which could be
strong to severe. There is however some uncertainty as to some of
the finer details and those may need to be hashed out over the
coming days. We may see a stretch of rainfall that could lead to
flooding next week.

For Sunday, a lot will depend on where a surface low sets up and
associated dryline. There will be broad troughing over the western
CONUS with increasing large scale ascent over the region. There
will be ample CAPE, upper level energy, lifting mechanism, and
shear, so we will have a threat for severe weather on Sunday
afternoon and evening. These chances will be favored across
central/eastern parts of the Panhandles, and most likely along a
dryline and/or triple point. Those chances may also be influence
by tomorrow's convection and any residual boundaries or
atmospheric recovery.

By Monday, we start to see what appears to be a potential cut off
low in the works. This becomes more exaggerated by Tuesday as the
pattern aloft becomes very "blocky" with omega block over western
CONUS and possible rex block across eastern CONUS/Atlantic. Not
sure how much faith to put in the models at this point given the
pattern aloft. In general, most of the models have the cut off
low parked over Texas for much of next week. This could bring
excessive amounts of rainfall to Texas. How much of this will
impact the Panhandles is the biggest question. We could very well
end the month of May on a very wet note, especially eastern parts
of the forecast area. Many ensemble members paint at least an
inch of rainfall over the entire Panhandles by the end of next
week, with some members showing several inches. There is a
bullseye of 3 inches across the east for the mean precipitation
accumulation. Those values shouldn't be taken at face value
because a lot of uncertainty exists with that cut off low, but
there is a decent signal for rainfall next week in other words.

Guerrero

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Saturday afternoon through Saturday
     evening for the following zones: Dallam...Deaf Smith...
     Hartley...Oldham.

OK...Fire Weather Watch from Saturday afternoon through Saturday
     evening for the following zones: Cimarron.

&&

36/89
Hazardous weather outlook, May 22, 7:49 PM CDT, 6 hours 42 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
749 PM CDT Fri May 22 2020

OKZ001>003-TXZ001>020-317-231300-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
749 PM CDT Fri May 22 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible late Saturday afternoon through
Thursday across portions of the Texas and Oklahoma Panhandles. If
storms become severe during these time periods, damaging winds
and large hail will be the primary hazards. In addition, slow
moving thunderstorms will be capable of producing heavy rainfall
which may result in flooding concerns.

Elevated to critical fire weather conditions are expected midday
Saturday into Saturday evening mainly across the western portions
of the Texas and Oklahoma Panhandles. Southwesterly 20 foot winds
15 to 25 mph with higher gusts along with minimum afternoon
relative humidity values of 5 to 15 percent and receptive fuels
are expected on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Saturday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 6:40 PM CDTSevere Thunderstorm WarningAMABeaver53 min
May 23, 3:34 PM CDTSpecial Weather StatementAMARandall26 min
May 23, 4:00 PM CDTSpecial Weather StatementAMACarson, Randall30 min
May 23, 4:14 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson46 min
May 23, 4:30 PM CDTSpecial Weather StatementAMAPotter30 min
May 23, 4:39 PM CDTSevere Thunderstorm WarningAMACarson, Potter, Randall66 min
May 23, 4:42 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall27 min
May 23, 4:46 PM CDTSevere Thunderstorm WarningAMACarson, Gray44 min
May 23, 4:57 PM CDTSpecial Weather StatementAMACarson33 min
May 23, 5:06 PM CDTSpecial Weather StatementAMAHutchinson24 min
May 23, 5:21 PM CDTSevere Thunderstorm WarningAMAGray39 min
May 23, 5:25 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley50 min
May 23, 5:38 PM CDTSpecial Weather StatementAMACarson37 min
May 23, 5:40 PM CDTSpecial Weather StatementAMARoberts35 min
May 23, 5:58 PM CDTSevere Thunderstorm WarningAMACarson, Gray47 min
May 23, 6:09 PM CDTSevere Thunderstorm WarningAMADonley, Gray36 min
May 23, 6:43 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Hemphill, Wheeler47 min

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.